Alert archive / California / Wind Advisories in 2007

Wind Advisory 3, NWS Las Vegas, NV

January 9, 2007Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Jan 9, 2007, 3:14 PM PST for Inyo County, California. It took effect at Jan 10, 2007, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2007, 3:14 PM PST (23:14 UTC)
In effect from
Jan 10, 2007, 1:00 PM PST
Expired
Jan 11, 2007, 4:00 AM PST
In force
15 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 092314
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PST TUE JAN 9 2007

CAZ519-101200-
/O.UPG.KVEF.HW.A.0003.070110T2100Z-070111T1200Z/
/O.NEW.KVEF.WI.Y.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
314 PM PST TUE JAN 9 2007

...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT.

A COLD LOW PRESSURE SYSTEM DROPPING INTO THE PACIFIC NORTHWEST
WILL BRING STRONG WEST WINDS OVER THE SOUTHERN SIERRA WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. GUSTS UP TO 60 MPH CAN BE EXPECTED
ON THE EAST SLOPES DOWN TO 5000 FEET. WIND GUSTS TO 90 MPH OR
HIGHER WILL OCCUR OVER THE SIERRA CREST. IT APPEARS UNLIKELY THAT
STRONG DOWNSLOPE WINDS WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...
IT IS POSSIBE THAT WINDS COULD FUNNEL DOWN EAST-WEST CANYONS AND
MOTORISTS ALONG 395 SHOULD BE ALERT FOR THE POSSIBILITY OF
LOCALIZED STRONG CROSS WINDS WEDNESDAY NIGHT.


$$

JGA
5 follow-up statements
000 
WWUS75 KVEF 101138
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 AM PST WED JAN 10 2007

CAZ519-102000-
/O.CON.KVEF.WI.Y.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
338 AM PST WED JAN 10 2007

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST THURSDAY. 

A COLD LOW PRESSURE SYSTEM DROPPING INTO THE PACIFIC NORTHWEST
WILL BRING STRONG WEST WINDS OVER THE SOUTHERN SIERRA THIS AFTERNOON
AND TONIGHT. GUSTS UP TO 60 MPH CAN BE EXPECTED ON THE EAST SLOPES
DOWN TO 5000 FEET...WHILE GUSTS TO 90 MPH OR HIGHER WILL OCCUR
OVER THE SIERRA CREST. IT APPEARS UNLIKELY THAT STRONG DOWNSLOPE
WINDS WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...IT IS POSSIBLE
THAT WINDS COULD FUNNEL DOWN EAST-WEST CANYONS...AND DRIVERS ON
HIGHWAY 395 SHOULD BE ALERT FOR THE POSSIBILITY OF LOCALLY STRONG
CROSS WINDS TONIGHT.

$$

MORGAN
000 
WWUS75 KVEF 101924
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 AM PST WED JAN 10 2007

CAZ519-110400-
/O.CON.KVEF.WI.Y.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1124 AM PST WED JAN 10 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY. 

A COLD LOW PRESSURE SYSTEM DROPPING INTO THE PACIFIC NORTHWEST
WILL BRING STRONG WEST WINDS OVER THE SOUTHERN SIERRA THIS
AFTERNOON AND TONIGHT. GUSTS UP TO 60 MPH CAN BE EXPECTED ON THE
EAST SLOPES DOWN TO 5000 FEET...WHILE GUSTS TO 90 MPH OR HIGHER
WILL OCCUR ALONG THE SIERRA CREST. IT APPEARS UNLIKELY THAT STRONG
DOWNSLOPE WINDS WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...IT
IS POSSIBLE THAT WINDS COULD FUNNEL DOWN EAST-WEST CANYONS...AND
DRIVERS ON HIGHWAY 395 SHOULD BE ALERT FOR THE POSSIBILITY OF
LOCALLY STRONG CROSS WINDS TONIGHT.

$$
000 
WWUS75 KVEF 102340
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PST WED JAN 10 2007

CAZ519-110745-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
340 PM PST WED JAN 10 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY. 

A COLD LOW PRESSURE SYSTEM DROPPING SOUTH INTO NORTHERN CALIFORNIA
WILL BRING STRONG WEST WINDS OVER THE HIGHER ELEVATIONS OF THE
SOUTHERN SIERRA THROUGH TONIGHT. GUSTS UP TO 60 MPH CAN BE
EXPECTED ON THE EAST SLOPES DOWN TO 5000 FEET...WHILE GUSTS TO 90
MPH OR HIGHER WILL OCCUR ALONG THE SIERRA CREST. IT APPEARS
UNLIKELY THAT STRONG DOWNSLOPE WINDS WILL REACH THE OWENS VALLEY
FLOOR. HOWEVER...IT IS POSSIBLE THAT WINDS COULD FUNNEL DOWN EAST-
WEST CANYONS...AND DRIVERS ON HIGHWAY 395 SHOULD BE ALERT FOR THE
POSSIBILITY OF LOCALLY STRONG CROSS WINDS TONIGHT.

$$
000 
WWUS75 KVEF 110717
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1117 PM PST WED JAN 10 2007

CAZ519-111200-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1117 PM PST WED JAN 10 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

A COLD LOW PRESSURE SYSTEM DROPPING SOUTH THROUGH THE PACIFIC
NORTHWEST WILL CONTINUE TO BRING STRONG WEST WINDS TO THE HIGHER
ELEVATIONS OF THE SOUTHERN SIERRA OVERNIGHT. GUSTS UP TO 60 MPH CAN
BE EXPECTED ON THE EAST SLOPES DOWN TO 5000 FEET...WHILE GUSTS TO
90 MPH OR HIGHER WILL OCCUR ALONG THE SIERRA CREST. IT APPEARS
UNLIKELY THAT STRONG DOWNSLOPE WINDS WILL REACH THE OWENS VALLEY
FLOOR. HOWEVER...IT IS POSSIBLE THAT WINDS COULD FUNNEL DOWN EAST-
WEST CANYONS...AND DRIVERS ON HIGHWAY 395 SHOULD BE ALERT FOR THE
POSSIBILITY OF LOCALLY STRONG CROSS WINDS TONIGHT.

$$
000
WWUS75 KVEF 111131
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 AM PST THU JAN 11 2007

CAZ519-111245-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
331 AM PST THU JAN 11 2007

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING. 

WINDS HAVE DECREASED EARLY THIS MORNING...SO THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE ON SCHEDULE.

$$

MORGAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 9, 9:40 AM PST, 5 hours 34 minutes earlier.

Area forecast discussion, Jan 9, 9:40 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PST TUE JAN 9 2007

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL HOLD OVER THE REGION
TODAY...THEN GIVE WAY TO A COLD ARCTIC LOW PRESSURE SYSTEM THAT WILL
DROP INTO THE REGION THE LATTER HALF OF THE WEEK. THIS STORM WILL
BRING BLUSTERY WINTER WEATHER...ALONG WITH ABNORMALLY COLD
TEMPERATURES GOING INTO THE WEEKEND.
&&

.UPDATE...SHORT TERM FORECAST TRENDS LOOK FINE AND NO UPDATE IS
PLANNED. THE 12Z NAM AND GFS ARE IN GOOD AGREEMENT WITH THE 00Z
ECMWF AND ALL REMAIN FAIRLY CONSISTENT AT DRIVING THE COLD LOW
CENTER DOWN TO THE CENTRAL NEVADA/UTAH BORDER BY FRIDAY AFTERNOON.
THE 12Z GUIDANCE IS INDICATING STRONG SOUTHWEST WINDS THURSDAY
AFTERNOON OVER THE SOUTHERN HALF OF THE REGION AND WILL INCREASE
SPEEDS FOR THE AFTERNOON PACKAGE. REST OF FORECAST LOOKS ON TRACK
AND CONFIDENCE IS INCREASING FOR LOWER TEMPS BY FRIDAY NIGHT. MOS
GUIDANCE IS PROBABLY A LITTLE TOO HIGH ON TEMPS WITH THIS COLD STORM.
&&

.PREV DISCUSSION...256 AM PST TUE JAN 9 2007...

.SHORT TERM...SATELLITE SHOWS CLEAR SKIES AREAWIDE EXCEPT FOR SOME
CIRRUS OVER THE FAR SOUTHERN ZONES ASSOCIATED WITH A WEAK IMPULSE
OVER THE BAJA PENINSULA. ANOTHER...STRONGER IMPULSE IS SEEN IN
SATELLITE IMAGERY NEAR 21N 129W. THE GFS HAS PICKED UP ON THIS
FEATURE AND BRINGS IT NEAR ENSENADA WEDNESDAY AFTERNOON. THIS WILL
AFFECT THE TRACK OF THE COLD ARCTIC LOW...WHICH IS EXPECTED TO BE
NEAR THE WASHINGTON/BRITISH COLUMBIA BORDER AT THE SAME TIME. AS THE
SOUTHERN STREAM SYSTEM SLOWLY EJECTS OUT...THE NORTHERN STREAM
SYSTEM WILL BE FORCED TO GO FARTHER WEST THAN ORIGINALLY THOUGHT.
THIS LEADS TO TWO SIGNIFICANT CHANGES. ONE...THE CENTER OF THE LOW
IS NOW EXPECTED TO BE OVER NORTH CENTRAL NEVADA BY THURSDAY NIGHT
RATHER THAN UTAH...EVENTUALLY GIVING SOUTHERN NEVADA THE BRUNT OF
THE COLD AIRMASS RATHER THAN A GLANCING BLOW. TWO...THE SOUTHERN
STREAM SYSTEM WILL BRING UP SOME MOISTURE WHICH THE NORTHERN STREAM
SYSTEM MAY PULL INTO ITS EASTERN SIDE...HELPING TO INCREASE PRECIP
CHANCES AND AMOUNTS. THIS MAY LEAD TO ADVISORY LEVEL SNOWS FOR
LINCOLN COUNTY THURSDAY EVENING...BUT WAY TOO EARLY TO MAKE THAT
CALL FOR SURE. STRONG WINDS OVER THE SIERRAS TOMORROW AFTERNOON AND
EVENING ARE A BETTER BET...AND ISSUED A HIGH WIND WATCH. LATEST NMM
RUN SUGGESTS SOME CHANCE FOR DOWNSLOPE WINDS REACHING ABOUT THE
MIDSLOPE LEVEL...BUT STILL NOT SHOWING MUCH SURFACING IN THE OWENS
VALLEY. WILL NEED TO KEEP AN EYE ON THIS POSSIBILITY.

.LONG TERM...COLD ARCTIC AIRMASS TO SET UP OVER THE GREAT BASIN
FRIDAY AND SATURDAY BEFORE SHIFTING EAST SUNDAY. EXPECT TEMPERATURES
TO RUN ABOUT 10-15 DEGREES BELOW AVERAGE AND SOME LOCATIONS COULD
SEE THEIR COLDEST TEMPERATURES IN YEARS. LIMITED MOISTURE WITH THIS
SYSTEM AND MAINLY CONFINED TO THE VICINITY OF THE LOW. HOWEVER...ANY
SHOWERS THAT DO FALL WILL LIKELY BE SNOW...BUT ANY ACCUMULATIONS
WILL REMAIN IN THE HIGHER ELEVATIONS. A SLIGHT WARMING TREND
FORECAST FOR SUNDAY AS THE LOW SHIFTS EAST BUT TEMPERATURES ARE
STILL EXPECTED TO REMAIN BELOW NORMAL. GFS IS SHOWING A SECOND
SHORTWAVE TO DROP SOUTH AND BRING A REINFORCING SHOT OF COLDER AIR
MONDAY ALONG WITH A SLIGHT CHANCE OF SNOW SHOWERS OVER THE EASTERN
CWA. TEMPERATURES WILL REMAIN AROUND 10 DEGREES BELOW NORMAL INTO
EARLY NEXT WEEK.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...HIGH WIND WATCH ZONE 519 1 PM WED - 4 AM THU.

MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:05 AM PSTHigh Wind WatchVEFInyo13 hr

Nearby

Wind Advisories in California, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.